High cholesterol is a common health problem among adults in the United States. Left untreated, high cholesterol can result in serious health complications including heart disease, stroke, and death. Accordingly, many people who have been diagnosed with high cholesterol take prescription medications to lower their cholesterol.
Lipitor Is One Such Medication
Lipitor (atorvastatin) is a type of medication known as a statin and it is designed to control cholesterol levels. While statins are generally considered safe, there are risks of some potentially serious side effects.
Risk of Diabetes
A 2011 study published in the Journal of the American College of Cardiology found that patients taking Lipitor were 37 percent more likely to develop Type 2 diabetes than patients taking a placebo. A 2012 study in the journal Archives of Internal Medicine found a link between statin use and Type 2 diabetes in post-menopausal women. The survey of 161,808 women found that who took statins were 48 percent more likely to develop type-2 diabetes than women who did not. Additionally, a study published in the May 2013 issue of the medical journal BMJ found an increased risk of diabetes in patients taking three popular statins: Crestor, Zocor, and Lipitor.
Mild muscle pain is a common side effect of statin drugs. But statins can also cause serious muscle injury. Rhabdomyolysis is a serious medical condition that occurs when muscle fibers break down and leak a substance called myoglobin into the blood. Symptoms include pain, swelling, tenderness, muscle weakness, dark-colored urine, nausea, vomiting, confusion, heart arrhythmias and coma. Rhabdomyolysis is usually associated with severe muscle trauma from injury or overuse, but can be caused by Lipitor and other statin drugs.
Finding it hard to remember your granddaughter’s name or your wife’s birthday? It might be your statin. In February 2012, the U.S. Food and Drug Administration announced that it was investigating reports of memory loss, forgetfulness, confusion, and brain fog associated with Lipitor. These Lipitor side effects were most common in patients over 50.
A September 2013 study found a 27 percent increased risk of cataracts in patients taking statins. The risk increased with the length of time the patient took the drug.
Do You Have a Lipitor Injury Claim?
If you have suffered serious side effects after taking Lipitor, you may be eligible to take part in a lawsuit against Pfizer, the maker of the drug. To learn more about statin injury claims or any other claim after a specific drug injury, please start a free live chat with us at any time.